DEAR DR. DONOHUE: Not more than an hour ago, I left my doctor’s office after showing him my painful right knee. I thought I might have gout, but the doctor said he didn’t think so. He said it might be pseudogout, whatever that is. How is he going to find out, and what is it? – R.P.

ANSWER:
“Pseudo” in front of any word means “false.” Pseudogout earned its name by having symptoms so similar to true gout that it was often mistaken for it.

In gout, uric acid crystals penetrate joints and cause them to throb and swell. In pseudogout, the crystals are calcium pyrophosphate dihydrate, and they can cause as much joint swelling and pain as can gout’s uric acid crystals. The names of these crystals are unimportant to patients. They are important to their doctors, for the diagnosis of gout and pseudogout lies in identifying the crystals in joint fluid aspirated from a swollen joint. To anticipate a question many readers will have, calcium pyrophosphate does not come from calcium in the diet.

Pseudogout usually is a condition that happens only to older people. What in the aging process causes it is a matter that has not been clarified. In a few instances, pseudogout results from another ongoing illness, such as thyroid or parathyroid gland disease.

The pain of pseudogout is every bit as fierce as the pain of gout. It does not commonly affect the base of the big toes as gout does, but it can and does attack knees and ankles.

Anti-inflammatory drugs, such as Voltaren, Motrin, Indocin, Naprosyn, Celebrex and others, can usually calm a pseudogout-inflamed joint. If oral medicines cannot contain the pain, then injection the joint with a cortisone drug almost always succeeds.

People who would like more information on gout and pseudogout can order the pamphlet on those two conditions by writing: Dr. Donohue — No. 302, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order for $4.50 U.S./$6.50 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I have painful, red bumps on my shins, and my knees have started to hurt. What’s going on? Have you ever heard of something like this, and does it go away? – P.J.

ANSWER:
Your description strongly suggests erythema nodosum, an outbreak of painful red nodules on the legs, the arms or both. Frequently, people experience a blah feeling that puts them out of sorts shortly before the skin outbreak occurs.

In addition to the skin bumps, about half also experience painful joints.

The initial crop of red nodules lasts about two weeks, but almost always a new crop of bumps appears.

The immune system is the cause of both the joint and the skin manifestations, so it is possible to relate the two. There are many conditions that turn the immune system on so it produces these symptoms.

Infections can do it. Fungal infections as well as strep infections and even such mundane things as the common cold can be triggers.

Allergic reactions, especially reactions to drugs, including the birth control pill, also prime the immune system to provoke an attack of erythema nodosum.

Ulcerative colitis, Hodgkin’s disease and sarcoidosis (a somewhat mysterious illness) are other conditions that lead to erythema nodosum.

I am belaboring the point only to impress upon you that you have grounds to see your doctor to confirm the diagnosis of erythema nodosum and to find a cause if that is possible. Treatment is geared to treating the cause.

DEAR DR. DONOHUE: I take Fosamax and calcium for osteoporosis. I like to keep medicines to a minimum. Wouldn’t calcium be sufficient? – L.T.

ANSWER:
Fosamax stops bone destruction. Calcium is important to maintain bone health, but it cannot stop bone destruction. Calcium is wonderful for prevention, but it is only one of the many necessary treatments for osteoporosis.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.